Categories

Tag: Pulmonary Hypertension

The Unfortunate Side Effect of Death

Peggy was in her early 70s and suffered from a terrible lung disease known as pulmonary hypertension. Her case was so bad that she had a pump infusing a medicine under her skin 24 hours a day to keep the blood supply to her lungs open. Once started, this medicine, treprostinil, was known to improve life in those with pulmonary hypertension. Unfortunately, like all continuous infusion medicines of this type, it has the unfortunate side effect of sudden death if stopped for more than 4 hours. Starting it was a difficult choice for Peggy and her expert team of physicians, but her disease had progressed to a point where it was the right decision. As you can imagine, this drug was mighty expensive. We would only find out how expensive later.

On the day that I met Peggy, she was being admitted to the Intensive Care Unit (ICU) not for her pulmonary hypertension, but because she had a bleed in her stomach, which caused her to swallow blood/stomach contents into her already damaged lungs. Once stabilized, our first challenge was to ensure that she continued on the treprostinil. It took a little magic from pharmacy and the drug’s manufacturer, but we were able to get everything together and Peggy was no worse for the wear.

A few days later Peggy was improving, breathing tube out and awake and back to herself. Due to the special nursing needs with treprostinil, Peggy was required to be in the Cardiac Care Unit (CCU), a special type of (ICU), despite her progress. Even though Peggy managed this medicine at home by herself, hospital policy prevented her from transitioning out of the ICU to the general medical floor, at a fraction of the cost. Conceding that point, the decision was made to try and transition Peggy directly to Rehab. But her progress was stalled for one simple reason: treprostinil.
Continue reading…

Registration

Forgotten Password?